South Dakota, 2018

Damaging Wind in South Dakota, May 31, 2018

May 31, 2018 · NWS UNR · 1 event in 1 county or zone

Strong winds accompanied a severe thunderstorm over portions of western Meade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong winds accompanied a severe thunderstorm over portions of western Meade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 10:37 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, May 31, 10:37 AM MST, 3 hours 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1137 AM MDT Thu May 31 2018

.DISCUSSION...(Today Through Wednesday)
Issued at 215 AM MDT Thu May 31 2018

Latest analysis shows an upper ridge over the forecast area with a
surface trough extending from eastern Montana southward through
eastern Wyoming. The upper ridge will shift to the east of the
forecast area today with southwesterly flow aloft developing over
northeastern Wyoming and northwestern South Dakota. Some
disturbances in the flow will cross the area today as high
temperatures reach the lower 80s to lower 90s. Dry air to the
west of the surface trough may limit convective development over
southern parts of Campbell county in northeastern Wyoming this
afternoon and evening, however CAPE will increase greatly in the
more moist near surface environment to the east of the trough
reaching 1500-2500J/KG during the afternoon. Therefore although
there may be isolated thunderstorms developing over the Black
Hills, the capping inversion is expected to remain in place over
much of western South Dakota. The exceptions will be over far
northern Campbell and Crook counties in northeastern Wyoming as
some of the storms that develop in the convergence zone along the
Bighorns move eastward onto the plains, and over northwestern
South Dakota where some of the storms that develop along the sfc
front in MT/ND clip the NW corner of SD as they spread eastward.
There is a slight chance for a few random thunderstorms over parts
of western South Dakota late tonight/early Friday as a low level
jet develops.

As the upper trough moves northeastward into the Northern Rockies
on Friday, the forecast area will see a better chance for showers
and thunderstorms as a shortwave crosses the Northern Plains. The
cold front will also push across the region during the afternoon
and evening, with a prefrontal trough/dryline likely becoming the
primary focus for stronger thunderstorms. The latest model trends
suggest the trough/dryline will be east of the Black Hills during
the peak heating period on Friday aftn and into the evening. This
would keep the best chances for severe storms toward central SD,
where favorable shear and CAPE values of 2500-3500J/KG are
forecast along and ahead of it. Highs on Friday will range from
the mid to upper 70s across northeast WY to the lower 90s over
south central SD.

After this system moves east of the area late Friday night, dry and
warm weather is expected for the weekend. It looks like the dry
weather will continue through Monday as an upper ridge crosses
the Plains. West-southwesterly flow is then expected to develop
across the region into midweek, with the potential for at least
isolated storms late Monday through midweek, especially from
northeastern WY to northwestern SD. Temperatures will remain
warmer than average through the first half of next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1137 AM MDT Thu May 31 2018

VFR conditions are expected across most of the area through midday
Friday. Isolated showers and thunderstorms could bring localized
MVFR conditions this afternoon, mainly near the Black Hills. Low-
level wind shear will develop late this evening into the overnight
across the South Dakota plains before diminishing around daybreak
tomorrow.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Sherburn
Hazardous weather outlook, May 31, 4:03 AM MST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
503 AM MDT Thu May 31 2018

SDZ027-041-WYZ058-011115-
Southern Foot Hills-Fall River-Weston-
503 AM MDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Area streams and rivers are running high due to recent heavy rain.
Flood warnings continue for eastern Weston County and Fall River
County until noon today.

Some isolated thunderstorms will be possible today. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are expected again on Friday. There is a marginal
risk of severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>026-028>032-042>044-046-047-049-072>074-
WYZ054>057-071-011115-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Northeastern Crook-
503 AM MDT Thu May 31 2018 /603 AM CDT Thu May 31 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Some isolated thunderstorms will be possible today. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are expected again on Friday, some of which may be
severe, especially across central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 31, 11:57 AM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
1257 PM MDT THU MAY 31 2018

SDZ012-025-072-073-311930-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
1257 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE...WESTERN
MEADE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 130 PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nisland, or 12 miles north of Sturgis, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newell, Nisland, Vale and Owl Butte.

LAT...LON 4447 10349 4457 10370 4483 10348 4476 10316
TIME...MOT...LOC 1857Z 214DEG 24KT 4459 10354

Carstens
Special weather statement, May 31, 1:07 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Rapid City SD
207 PM MDT THU MAY 31 2018

SDZ012-072-073-312045-
Butte SD-Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
207 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE AND WEST
CENTRAL MEADE COUNTIES UNTIL 245 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Butte State Park, or 10 miles northeast of Sturgis, moving east
at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bear Butte State Park and Fort Meade.

LAT...LON 4441 10349 4455 10339 4471 10323 4471 10313
      4459 10311 4446 10309 4441 10324
TIME...MOT...LOC 2006Z 263DEG 12KT 4448 10332

Sherburn
Special weather statement, May 31, 1:58 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
258 PM MDT THU MAY 31 2018

SDZ073-312145-
Southern Meade Co Plains SD-
258 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Hereford, or 18 miles east of Sturgis, moving east at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Meade
County.

LAT...LON 4434 10323 4443 10321 4447 10317 4450 10311
      4451 10304 4451 10296 4436 10294 4434 10302
      4433 10316
TIME...MOT...LOC 2057Z 252DEG 11KT 4443 10315

Sherburn

The radar

The Rapid City radar (KUDX), 35 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
May 31, 1:58 PM MST
Where
Meade County, 9.83 mi W of Hereford
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.388, -103.069

The observer saw a large tree fall on Alkali Road due to the strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749044.